Wednesday, October 2, 2013

WRITING MARATHON

post by Lynn

The Open Range Writers of Cheyenne, Wyoming (a critique group, all members of Northern Colorado Writers) came together at my home last Sunday for a Writing Marathon. What’s that, you say? It’s a method my friend (and fellow The Writing Bug blogger), Susan Mark, and I devised to get some word production out of ourselves.

This is how we ran our marathon:

Five participants each brought three writing prompts, and a snack or lunch item. I made the zucchini soup.

11 - 11:30 am – introduction, sharing of writing prompts

11:30 - 12 pm - writing segment #1 (30 minutes)

12 – 12:30 pm - lunch

12:30 – 1:10 pm - writing segment #2 (40 minutes)

1:10 – 1:40 pm - read-around

1:40 pm - 2:25 pm - writing segment #3 (45 minutes)

2:25 – 2:30 pm – coffee break

2:30 – 3:15 pm – writing segment #4 (45 minutes)

3:15 – 4 pm-ish - read around

For each writing segment, participants selected one of the 15 writing prompts supplied, or continued writing on an earlier one.

During the read-around everyone read out loud from what they'd written, whatever they wanted to share.

Feedback during read-around reflected the fact that these are all first drafts. We focused on what sticks out initially in the piece: images, characters, setting, etc. We also pointed out what the author might want to build on in future drafts, if she continues with the piece.

And YOWSA! – did we produce: scintillating bits of story, authentic-voice memoir, and essay starts in abundance. Over lunch we talked craft, movies, and life in general. So, it’s wasn’t ALL work.

Last thing we did was to sign a Commitment Sheet, stating that we will work on draft two of at least one of the pieces started during the marathon. We listed the piece(s) by working title and signed our names.

I can’t wait to see what Susan does with her detail-drenched memoir piece, and what Judy does with the essay addressing writer’s block, and what Deborah does with the “I am 89” fictional biography, and what Luana does with her creepy stories. I’ve committed to working further on a piece that explores my family’s writing heritage.

A couple of points I want to make:

• This was a no-cost event. Unless you count the snacks and gas to drive to my place.
• There were no “writing experts” present.

And yet I think all the participants would agree that we learned – from each other and from the writing.

More than one person expressed surprise at how much they got down on paper in these writing segments, and how quickly the time passed.

So if you find you have ground to a halt in your writing, grab some friends and go work up a sweat!


4 comments:

Luana Krause said...

It was a blast. I really enjoyed the variety of prompts, which did just that: Prompt us to turn on the creative juices and see what happens.

abbiescorner said...

This is a great idea. Will definitely keep it in mind.

Patricia Stoltey said...

I love this idea, Lynn. It's like a mini-retreat

Deborah Nielsen said...

It was a fun endeavor! I have a hard time making myself sit down at home and write. This marathon has given me a couple of pieces to explore further. And I have sat down and worked on one of them, believe it or not.

Share a Post